Nebraska, 2006

Hail in Nebraska, May 27, 2006

May 27, 2006 · NWS GID · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 27, 3:01 AM CST, 59 minutes earlier.

Area forecast discussion, May 27, 3:01 AM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
401 AM CDT SAT MAY 27 2006

.DISCUSSION...PAST EVENING UPPER AIR DATA IN COMBINATION WITH LATEST
WATER VAPOR IMAGERY CONTINUES TO SHOW AN UPPER RIDGE SITTING OVER
THE PLAINS AS A DEEP CYCLONE IS SEEN OVER THE PACIFIC NORTHWEST.
LATEST OBJECTIVE SURFACE ANALYSIS SHOWS A DEEPENING AREA OF LOW
PRESSURE ACROSS SOUTHEAST WYOMING WITH A WARM FRONT EXTENDING
SOUTHEAST ACROSS WESTERN NEBRASKA INTO CENTRAL KANSAS.  PER REGIONAL
PROFILERS AND RUC ANALYSIS DATA...THE NOSE OF A 50+ KT LLJ IS OVER
CENTRAL NEBRASKA AND THIS IS HELPING TO SUSTAIN ELEVATED CONVECTION
ON THE NORTH SIDE OF THIS WARM FRONT OVER NEB.  THIS LLJ IS SHOWN TO
MAINTAIN THROUGH EARLY MORNING BEFORE FADING BY LATE MORNING.
EXPECT THIS WILL ALLOW AT LEAST ISOLATED CONVECTION TO BE SUSTAINED
NORTH OF A KEARNEY TO HASTINGS TO HEBRON LINE THROUGH 14Z.

THE REST OF TODAY INTO TONIGHT WILL TURN DRY AND HOT AS THE UPPER
CYCLONE IS SHOWN TO DEEPEN OVER THE INTERMOUNTAIN WEST WHILE THE
RIDGE IS THEN PUMPED UP OVER THE MS RIVER VALLEY.  THIS WILL ALLOW
SOUTHWEST WINDS ALOFT TO ADVECT IN VERY WARM AIR WITH 700MB
TEMPERATURES IN THE 12 TO 14 C RANGE ACROSS THE FORECAST AREA. WITH
EXCELLENT MIXING CONDITIONS PRESENT...TEMPERATURES LOOK TO SORE INTO
THE MID 90S TO NEAR 100 TODAY.  WITH RECORDS IN MANY LOCATIONS ONLY
IN THE LOWER TO MID 90S...IT LOOKS LIKE A RECORD BREAKING HIGH TEMP
DAY.  THE ONLY OTHER PROBLEM FOR TODAY INVOLVES WINDS BY MID
AFTERNOON CLIMBING INTO ADVISORY LEVEL SPEEDS.  THE 06Z NAM AND 00Z
GFS ARE BOTH SHOWING A CORE OF 30KT TO 35KT WINDS AT 850MB BY MID TO
LATE AFTERNOON ACROSS THE AREA.  WITH DECENT MIXING THIS WOULD PUT
SUSTAINED WINDS IN THE MARGINAL RANGE FOR MEETING ADVISORY CRITERIA
FROM 20Z THROUGH ABOUT 23Z.  GIVEN MARGINAL NATURE OF THE
WINDS...WILL HOLD OFF ON ADVISORY BUT DAY CREW WILL NEED TO WATCH
WINDS CLOSELY DURING THE EARLY AFTERNOON.

SUNDAY IS SHAPING UP TO BE ANOTHER HOT AND DRY DAY AS THE UPPER
TROUGH BEGINS TO SLOWLY LIFT NORTHEAST INTO THE NORTHERN AND CENTRAL
ROCKIES. THIS WILL BEGIN TO PUSH A WEAK COLD FRONT SOUTH INTO FAR
NORTHERN NEBRASKA BY LATE AFTERNOON WHILE THE LEE TROUGH EXTENDS
SOUTH ACROSS THE CENTRAL AND SOUTHERN HIGH PLAINS. THIS WILL KEEP
THE FORECAST AREA UNDER VERY WARM TEMPERATURES ALOFT WITH HIGHS
STAYING CLOSE TO VALUES SEEN ON SATURDAY IN THE MID 90S TO AROUND
100.

THE PATTERN THEN STARTS TO TAKE ON A LITTLE MORE INTEREST ON MONDAY
AS THE AFOREMENTIONED COLD FRONT IS SHOWN BY THE GFS TO SLIDE
SOUTHEAST INTO THE FORECAST AREA BY AFTERNOON. IN CONTRAST THE NAM
IS MUCH QUICKER WITH PUSHING THE FRONT THROUGH BY EARLY MORNING BUT
THIS APPEARS TO BE AN OUTLIER.  BASED ON THIS SETUP...IT LOOKS LIKE
THE NEXT CHANCE OF THUNDERSTORMS SHOULD BE ON MONDAY WITH THE BEST
CHANCE EAST OF A CENTRAL CITY TO OSBORNE LINE.  THIS COULD ALSO BE
THE NEXT ROUND OF SEVERE WEATHER ALTHOUGH ITS STILL A LITTLE EARLY
TO DETERMINE EXTENT AND TYPE OF CONVECTION.  TEMPERATURES SHOULD BE
COOLER FOR THOSE AREAS BEHIND THE FRONT ON MONDAY...BUT THIS WILL BE
VERY TRICKY BASED ON FRONTAL LOCATION.  BEST GUESS IS FOR HIGHS
VARYING FROM THE LOWER 80S NEAR ORD TO NEAR 90 AROUND HEBRON.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AWJ
Hazardous weather outlook, May 26, 10:26 PM CST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1126 PM CDT FRI MAY 26 2006

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1126 PM CDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS
THE OUTLOOK AREA THROUGH THE REMAINDER OF TONIGHT. NO WIDESPREAD
SEVERE WEATHER IS ANTICIPATED OUT OF THESE STORMS FOR THE REST OF
TONIGHT...HOWEVER DANGEROUS LIGHTNING IS POSSIBLE IN ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS RETURN TO THE OUTLOOK AREA STARTING
SUNDAY NIGHT...LASTING THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, May 26, 11:05 PM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
1205 AM CDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     KIRWIN                  39.67N 99.12W
05/26/2006  E60.00 MPH       PHILLIPS           KS   TRAINED SPOTTER

            POWER LINES DOWN IN TOWN

0800 PM     TSTM WND GST     5 W CEDAR               39.66N 99.03W
05/26/2006  E60.00 MPH       SMITH              KS   PUBLIC

0825 PM     TSTM WND GST     1 N SMITH CENTER        39.79N 98.78W
05/26/2006  E60.00 MPH       SMITH              KS   PUBLIC

0840 PM     TSTM WND GST     LOGAN                   39.66N 99.57W
05/26/2006  E60.00 MPH       PHILLIPS           KS   PUBLIC

            PEA SIZE HAIL

0910 PM     HAIL             PHILLIPSBURG            39.75N 99.32W
05/26/2006  M0.75 INCH       PHILLIPS           KS   CO-OP OBSERVER

0910 PM     HAIL             6 S GLADE               39.60N 99.31W
05/26/2006  E0.75 INCH       PHILLIPS           KS   CO-OP OBSERVER

0940 PM     TSTM WND GST     4 E LOVEWELL STATE PARK 39.89N 97.95W
05/26/2006  E60.00 MPH       JEWELL             KS   PUBLIC

0945 PM     HAIL             WEBSTER STATE PARK      39.40N 99.45W
05/26/2006  E0.75 INCH       ROOKS              KS   TRAINED SPOTTER

0945 PM     HAIL             GLEN ELDER              39.50N 98.31W
05/26/2006  E0.50 INCH       MITCHELL           KS   LAW ENFORCEMENT

&&

BRYANT
Special weather statement, May 27, 3:20 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
420 AM CDT SAT MAY 27 2006

NEZ061-062-074-075-270945-
ADAMS-BUFFALO-HALL-KEARNEY-
420 AM CDT SAT MAY 27 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHERN ADAMS...EASTERN BUFFALO...SOUTHERN HALL
AND NORTHEAST KEARNEY COUNTIES...

AT 418 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KEARNEY TO KENESAW
TO 5 MILES EAST OF AYR...AND MOVING NORTHEAST AT 15 MPH.

* THUNDERSTORMS WILL BE NEAR...
  KENESAW AT 430 AM CDT...
  JUNIATA AT 435 AM CDT...
  GIBBON AT 440 AM CDT...
  HASTINGS AT 445 AM CDT...

DIME SIZE HAIL IS EXPECTED WITH THESE STORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

AWJ
Special weather statement, May 27, 3:57 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
457 AM CDT SAT MAY 27 2006

NEZ062-063-075-076-271030-
ADAMS-CLAY-HALL-HAMILTON-
457 AM CDT SAT MAY 27 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHERN ADAMS...NORTHERN CLAY...SOUTHERN HALL AND
SOUTHERN HAMILTON COUNTIES...

AT 455 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
GIBBON TO JUNIATA TO EDGAR...AND MOVING NORTHEAST AT 25 MPH.

* THUNDERSTORMS WILL BE NEAR...
  HASTINGS AT 505 AM CDT...
  PROSSER AT 510 AM CDT...
  INLAND AT 515 AM CDT...
  TRUMBULL AT 525 AM CDT...
  SUTTON AT 530 AM CDT...

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

AWJ

The radar

The Grand Island radar (KUEX), 33 km away, was scanning. The volume nearest the first event began at 10:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Adams

When
May 27, 4:00 AM CST to 4:05 AM CST
Where
Adams County, 3 mi NW of Hastings
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.617, -98.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506116.